Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 25, 2006, 6:09 PM EDT for Johnston County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2006, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 25, 2006, 8:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 18 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 252211 FFWRAH NCC101-260015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 609 PM EDT TUE JUL 25 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEARLY STATIONARY OVER NORTHERN JOHNSTON COUNTY. * LOCATIONS THREATENED WITH FLOODING INCLUDE BUFFALO CREEK...LITTLE RIVER...AND CATTAIL CREEK NEAR THE COMMUNITIES OF LINWOOD AND EMIT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. LAT...LON 3579 7830 3573 7840 3553 7834 3566 7816 $$ RFG
2 follow-up statements
000 WGUS72 KRAH 252237 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 634 PM EDT TUE JUL 25 2006 NCC101-260015- JOHNSTON NC- 634 PM EDT TUE JUL 25 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTHERN JOHNSTON COUNTY... MODERATE TO LOCALLY HEAVY RAIN CONTINUES OVER NORTHERN JOHNSTON COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINWOOD... FLOWERS AND EMIT...AND ESPECIALLY ALONG BUFFALO CREEK...CATTAIL CREEK...SNIPES CREEK AND LITTLE RIVER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARMLAND IMMEDIATELY ALONG THE BANKS OF CREEKS AND STREAMS. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3579 7830 3573 7840 3553 7834 3566 7816 $$ RFG
000 WGUS72 KRAH 252330 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 724 PM EDT TUE JUL 25 2006 NCC101-252345- JOHNSTON NC- 724 PM EDT TUE JUL 25 2006 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN JOHNSTON COUNTY IS CANCELLED... HEAVIEST RAIN HAS NOW MOVED SOUTHEAST OF NORTHERN JOHNSTON COUNTY WITH JUST A FEW ISOLATED SHOWERS REMAINING. RESIDUAL RUNOFF MAY CONTINUE TO CAUSE SWOLLEN CREEKS AND SMALL STREAMS IN THE AREA... BUT MOST WATER LEVELS SHOULD REMAIN WITHIN CREEK BANKS. KEEP CHILDREN AWAY FROM STORM DRAINS AND FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. LAT...LON 3579 7830 3573 7840 3553 7834 3566 7816 $$ RFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:33 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 25, 2:33 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 233 PM EDT TUE JUL 25 2006 .SYNOPSIS... AT 18Z/25 JULY... A NEARLY STATIONARY SURFACE BOUNDARY EXTENDED FROM NEAR LEXINGTON EASTWARD TO NEAR RALEIGH... ROCKY MOUNT... GREENVILLE... TO JUST NORTH OF CAPE HATTERAS... WITH A WEAK (1016 MB) SURFACE WAVE NEAR BURLINGTON AND ANOTHER NEAR NEW BERN. WATER VAPOR SATELLITE IMAGERY INDICATED A SHORT WAVE MOVING EASTWARD OVER THE NC MOUNTAINS FROM TN. SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE ONGOING OVER CENTRAL NC AT 18Z. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... THE FIRST ROUND OF SHOWERS AND THUNDERSTORMS (BETWEEN 400 AM AND 900 AM) DROPPED LOCALLY VERY HEAVY RAIN FROM RALEIGH AND DURHAM EASTWARD THROUGH BAILEY... NASHVILLE... ROCKY MOUNT... TARBORO... AND SCOTLAND NECK. HERE... STORM TOTAL RAINFALL AVERAGED BETWEEN 0.50 AND 1.00 INCH... WITH LOCAL AMOUNTS NEAR 3 INCHES (AROUND WILSON AND HOBGOOD). THE WIDESPREAD CONVECTION AND HEAVIEST RAINS HAVE BEEN MOSTLY ON THE NORTH SIDE OF THE LOW LEVEL BOUNDARY. AIDED BY LIFT ASSOCIATED WITH THE APPROACHING SHORT WAVE FROM TN... PWS IN EXCESS OF 2 INCHES... WEAK WAVES TRAVERSING THE BOUNDARY AND LIGHT STEERING WINDS... THE SHOWERS AND STORMS HAVE BEEN SLOW MOVERS PRODUCING THE LOCALLY HEAVY RAIN AMOUNTS. FOR TONIGHT... THE SHORT WAVE SHOULD MOVE ACROSS THE REGION LATE AFTERNOON WEST AND EARLY EVENING EAST. THE SURFACE BOUNDARY WILL BECOME A TROUGH AND BE PUSHED EAST AS WELL. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY EAST SOUTHEAST. THE SLOW MOVEMENT OF THE CONVECTION WILL LEAD TO A CONTINUED THREAT OF LOCALLY HEAVY RAIN. BASIN QPF AVERAGES SHOULD BE BETWEEN 0.25 TO 0.50... WITH LOCAL AMOUNTS TO 1.5 INCHES. LIMITED SURFACE HEATING HAS LIMITED INSTABILITY AND THE THREAT OF THE SEVERE CONVECTION IS LOW. THE LIKELY POP WILL TAPER TO NO POP THIS EVENING... FROM NW TO SE AS THE SURFACE AND UPPER AIR FEATURES MOVE EAST. AS THE SKIES CLEAR LATER TONIGHT... PATCHY DENSE FOG WILL BE LIKELY... POSSIBLY BECOMING WIDESPREAD OVER THE AREAS THAT HAD SIGNIFICANT RAIN TODAY. LOWS TONIGHT 67-72 N TO SE. FOR WEDNESDAY INTO THURSDAY NIGHT... THE UPPER FLOW FLATTENS OUT. WEAK SURFACE RIDGING BUILDS OVERHEAD WEDNESDAY... WITH THE BERMUDA HIGH EXPECTED TO SET UP THURSDAY. WITH THE DRIER AIR EXPECTED ALOFT... AND NO FOCUS FOR CONVECTION... EXPECT ONLY 10 PERCENT POP... WITH MAINLY SUNNY DAYS AND CLEAR NIGHTS. HIGHS WARM INTO THE UPPER 80S NW TO LOWER 90S S ON WED... AND 90-95 THURSDAY. THE SLIGHTLY COOLER MET STATISTICAL GUIDANCE IS PREFERRED WEDNESDAY WITH WET SOILS OVER THE PIEDMONT AND COASTAL PLAIN. THE STATISTICAL GUIDANCE WAS FAIRLY CLOSE ON THURSDAY. LOWS SHOULD REMAIN AT OR ABOVE 70... WITH ESPECIALLY MUGGY AIR EXPECTED TO ARRIVE LATE THURSDAY (DEW POINTS IN THE LOWER TO MID 70S). && .LONG TERM /FRIDAY THROUGH TUESDAY/... IN THE UPPER LEVELS... RIDGE CENTERS ARE EXPECTED TO REMAIN OVER THE SOUTHERN ROCKIES AND OVER THE WESTERN ATLANTIC. A RATHER SHALLOW UPPER LEVEL TROUGH IS FORECAST TO EXTEND FROM THE GREAT LAKES INTO THE OHIO VALLEY REGION OVER THE WEEKEND INTO MONDAY. THE BERMUDA SURFACE HIGH IS FORECAST TO BE IN A FAVORABLE POSITION TO DELIVER MID 70 DEGREE DEW POINT AIR... KEEPING NIGHTS VERY MUGGY. THIS PATTERN IS TYPICALLY A HOT AND HUMID... AND OFTEN THUNDERY PATTERN FOR CENTRAL NC. DIFFERENTIAL HEATING OVER THE MOUNTAINS... THE LEE TROUGH OR PIEDMONT TROUGH... AND THE SEA BREEZE SHOULD FIRE DAILY CONVECTION. HIGHS REACH 87-93 NW TO S... BUT SHOULD BE TEMPERED BY DAILY THE PM CONVECTION. THIS HUMID AND INCREASINGLY WET PATTERN IS THEN FORECAST TO REMAIN OVER THE SOUTHEASTERN STATES WELL INTO NEXT WEEK. && .AVIATION... HAVE ATTEMPTED TO ACCOUNT FOR SCATTERED TO NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS OVER THE NEXT 5 HOURS WITH A PERIOD OF IFR TO MVFR CEILINGS AND IFR VISIBILITIES AT ALL TAF SITES. OTHERWISE MUCH OF THE IFR-MVFR CLOUD DECKS FROM EARLIER HAVE LIFTED... AND ANTICIPATE MOSTLY VFR CEILINGS WITH STRATOCUMULUS BENEATH CONVECTIVE DEBRIS MID CLOUDS. WITH THE WEAK MID LEVEL TROUGH PASSAGE AND DEPARTURE OF THE UPPER JET LIKELY TO BRING IN SLIGHTLY DRIER AIR THROUGH THE COLUMN... EXPECT A TREND TOWARD MORE SCATTERED CLOUD COVER INTO THE EVENING. FOG AND STRATUS SHOULD REDEVELOP NEAR OR SHORTLY AFTER MIDNIGHT. HAVE VISIBILITIES DROPPING TO IFR AND CEILINGS TO MVFR OVERNIGHT... WITH A RISE TO MAINLY VFR CONDITIONS BY NOON WEDNESDAY. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS& SHORT TERM...BADGETT LONG TERM...BADGETT/DUNSTAN AVIATION...HARTFIELD
Hazardous weather outlook, Jul 25, 4:31 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 431 AM EDT TUE JUL 25 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-260845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 431 AM EDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA TODAY INTO THE EVENING HOURS. THUNDERSTORMS ARE MOST LIKELY LATER THIS MORNING AND AFTERNOON. SOME STORMS COULD PRODUCE HEAVY RAINFALL RESULTING IN THE THREAT OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Jul 25, 3:15 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT TUE JUL 25 2006 NCZ007>009-023>025-040-252045- ALAMANCE-CHATHAM-DURHAM-GRANVILLE-ORANGE-PERSON-VANCE- 315 PM EDT TUE JUL 25 2006 ...BRIEF HEAVY RAIN MAY CAUSE LOCALIZED STREET FLOODING... AT 312 PM EDT...AN AREA OF MODERATE SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS EXTENDED FROM AROUND HENDERSON SOUTHWEST THROUGH OXFORD AND HILLSBOROUGH TOWARD SNOW CAMP. THIS AREA OF RAIN WAS DRIFTING SLOWLY SOUTHEASTWARD. LOCATIONS LIKELY TO SEE HEAVY RAIN THROUGH 430 PM INCLUDE CHAPEL HILL AND BAHAMA... AND INTERSTATES 40 AND 85. BRIEF VERY HEAVY RAIN... WITH AMOUNTS OF A HALF INCH IN JUST 20 MINUTES... COULD LEAD TO LOCALIZED STREET FLOODING... ESPECIALLY IN AREAS THAT TYPICALLY FLOOD IN HEAVY RAIN... AND NEAR CONSTRUCTION ZONES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. REMEMBER... TURN AROUND... DONT DROWN. GIH
Special weather statement, Jul 25, 4:25 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT TUE JUL 25 2006 NCZ009-026-040-041-252130- CHATHAM-FRANKLIN-VANCE-WAKE- 425 PM EDT TUE JUL 25 2006 ...SHOWERS WITH VERY HEAVY RAIN WILL MOVE ACROSS VANCE... FRANKLIN... WAKE... AND CHATHAM COUNTIES THROUGH 530 PM EDT... AT 425 PM EDT... DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM KITTRELL TO FRANKLINTON TO RESEARCH TRIANGLE PARK TO JORDAN LAKE... MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS TO BE AFFECTED BY THESE SHOWERS INCLUDE... LOUISBURG... YOUNGSVILLE... WAKE FOREST... ROLESVILLE... RALEIGH... RDU INTERNATIONAL AIRPORT... CARY... AND APEX. VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF SOME ROADS... ESPECIALLY NEAR LOW LYING UNDERPASSES AND CONSTRUCTION AREAS... CAN BE EXPECTED. MWS
Special weather statement, Jul 25, 5:44 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 544 PM EDT TUE JUL 25 2006 NCZ026-027-041-042-252245- FRANKLIN-JOHNSTON-NASH-WAKE- 544 PM EDT TUE JUL 25 2006 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS WAKE... FRANKLIN... NASH... AND JOHNSTON COUNTIES THROUGH 645 PM EDT... AT 539 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM LOUISBURG TO ROLESVILLE TO KNIGHTDALE TO HOLLY SPRINGS...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS TO BE AFFECTED INCLUDE CLAYTON... WENDELL... PILOT... EMIT... MIDDLESEX... AND SPRING HOPE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF SOME ROADS... ESPECIALLY NEAR LOW LYING UNDERPASSES AND CONSTRUCTION AREAS... CAN BE EXPECTED. MWS
Special weather statement, Jul 25, 6:03 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 PM EDT TUE JUL 25 2006 NCZ075-083>086-088-252330- ANSON-CUMBERLAND-HOKE-MOORE-RICHMOND-SCOTLAND- 603 PM EDT TUE JUL 25 2006 ...SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS RICHMOND...MOORE...CUMBERLAND...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 730 PM EDT... AT 603 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN SCATTERED ALONG A LINE EXTENDING FROM NEAR WADESBORO TO TAYLORTOWN TO SOUTHERN PINES TO FAYETTEVILLE... MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED INCLUDE... MORVEN... DIGGS... WHISPERING PINES... ABERDEEN... AND RURAL NORTHERN HOKE COUNTY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE HALF TO AS MUCH AS TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF DITCHES AND SOME ROADS... ESPECIALLY IN LOW LYING AREAS... CAN BE EXPECTED. MWS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:49 AM EDT | Flash Flood Warning | RAH | Wilson | 86 min |
Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.